Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 34, NWS Lake Charles, LA

April 11, 2005Jasper County, Newton County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at Apr 11, 2005, 11:57 AM CDT for Jasper County, Newton County, Texas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 11, 2005, 11:57 AM CDT (16:57 UTC)
Expired
Apr 11, 2005, 12:30 PM CDT
In force
33 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

Counties Jasper County, TX, Newton County, TX

The radar

The Lake Charles radar (KLCH), 80 km from the middle of the area, began a volume at 16:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 10:15 AM CDTTornado WatchSPC9 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 5.0 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2005-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1084 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2005-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 285 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1084 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
285 m²/s²
0-3 km storm-relative helicity
342 m²/s²
Significant tornado parameter
0.8
Supercell composite
12.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 111657
SVRLCH
TXC241-351-111730-
/O.NEW.KLCH.SV.W.0034.050411T1657Z-050411T1730Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1157 AM CDT MON APR 11 2005

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEWTON COUNTY IN SOUTHEAST TEXAS
  JASPER COUNTY IN SOUTHEAST TEXAS

* UNTIL 1230 PM CDT

* AT 1150 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  EVADALE...AND MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM EXPECTED TO BE NEAR...
   BUNA BY 1205 PM CDT
   CALL BY 1225 PM CDT

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3051 9407 3025 9408 3041 9376 3087 9364

$$

ERICKSON
1 follow-up statement
000 
WWUS54 KLCH 111718
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1218 PM CDT MON APR 11 2005

TXC241-351-111730-
/O.CON.KLCH.SV.W.0034.000000T0000Z-050411T1730Z/
NEWTON TX-JASPER TX-
1218 PM CDT MON APR 11 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1230 PM CDT FOR
JASPER AND NEWTON COUNTIES...

AT 1211 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR GIST..MOVING NORTHEAST AT 35 MPH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT MONDAY EVENING FOR
SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

LAT...LON 3074 9390 3027 9397 3026 9379 3087 9365

$$

ERICKSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 10:02 AM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Apr 11, 10:02 AM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1002 AM CDT MON APR 11 2005

.SYNOPSIS...COLD FRONT MOVING INTO EAST TEXAS. MOISTURE AXIS OUT JUST AHEAD
OF THIS FRONT FROM WESTERN LOUISIANA AND EXTREME EAST TEXAS INTO CENTRAL
ARKANSAS. MORNING LCH SOUNDING SHOWED IMPRESSIVE HELICITY (VEERING WITH HEIGHT)
AND CAPE OVER 3000J...INDICATIVE OF MUCH COOLER AIR BEING TRANSPORTED INTO THE
AREA FROM THE WEST VIA THE UPPER TROF OVER TEXAS. 40KT LOW LEVEL JET FROM
VERMILION BAY UP THE ATCHAFALAYA RIVER INTO THE LOWER MISSISSIPPI VALLEY.
SQUALL LINE OUT AHEAD OF THE FRONT IS MOVING SOUTHEAST AT 20 KNOTS AND SHOULD
BE INTO SOUTHWEST LOUISIANA AROUND THE NOON HOUR.

&&

.UPDATE...MADE MINOR CHANGES TO POPS/TEMPS PER LATEST GUIDANCE. UPSTREAM
RADAR HAD ROTATION EARLIER WITH SEVERAL OF THE STRONGER TSTMS WEST OF HOUSTON.
REISSUED SPS AND WILL UPDATE HWO WITH LATEST SPC UPDATES. MODERATE RISK AREA
COULD BE UPGRADED TO A HIGH RISK TO THE NORTHEAST OF OUR FORECAST AREA.
WILL HOLD OFF ON ZONE UPDATE UNTIL 11 AM WITH NEXT WATCH BOX INFO OR UNTIL
NEXT WATCH SUPERCEDES CURRENT.

&&

.MARINE...SMALL CRAFT ADVISORY CONTINUES MAINLY DUE TO SEAS EXCEEDING
6 FEET.

&&

.PREV DISCUSSION... (ISSUED 451 AM CDT MON APR 11 2005)

DISCUSSION...SEVERE THUNDERSTORM WATCH 149 IS IN EFFECT
UNTIL 11 AM THIS MORNING. RADAR IS INDICATING A LARGE AREA
OF STORMS THAT EXTEND FROM NORTH OF HOU UP TO SHV LIFTING
RAPIDLY TO THE NORTHEAST THIS MORNING. SOUTHERLY FLOW COMBINED
WITH UPPER LEVEL ENERGY AND A LARGE AREA OF ASSENT CONTINUES
AHEAD OF A COLD FRONT THAT WILL EFFECT THE REGION TODAY. THIS
LATEST COLD FRONT IS EXPECTED TO MOVE THROUGH THE AREA DURING
THE EVENING HOURS FOR SOUTHEAST TEXAS AND TOWARDS MIDNIGHT
FOR SOUTHERN AND CENTRAL LOUISIANA. THE GREATEST THREAT
FOR SEVERE WEATHER LOOKS TO BE DAMAGING WINDS AND HAIL. THIS
THREAT LOOKS TO END ACROSS SE TX BY THE EARLY AFTERNOON HOURS
AND DURING THE EARLY EVENING HOURS FOR SOUTH CENTRAL LOUISIANA.

IN ADDITION...ALTHOUGH STORMS ARE EXPECTED TO MOVE RAPIDLY
TO THE NORTHEAST TODAY. STORMS ARE EXPECTED TO TRAIN AT TIMES.
BASICLY THIS MEANS ONE STORMS FOLLOWS THE NEXT WHICH FOLLOWS
THE NEXT. THIS IS EXPECTED TO PRODUCE RAINFALL TOTALS OVER
THREE TO FOUR INCHES IN SOME LOCATIONS.

SKIES ARE EXPECTED TO CLEAR DURING THE MORNING HOURS TOMORROW
WITH MILD WEATHER EXPECTED TO HOLD INTO THE WEEKEND.

AVIATION...MVFR TO IFR CONDITIONS TO HOLD THROUGH THE DAY FROM
TSTM ACTVTY BECOMING VFR DURING THE OVERNIGHT HOURS BEHIND THE
FRONT.

&&

.UPDATED POINT TEMPS/POPS...
KLCH  76  58  76  54 /  80  20   0   0
KBPT  76  57  77  55 /  80  20   0   0
KAEX  73  56  75  51 /  90  50   0   0
KLFT  75  58  76  54 /  80  50   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...SEVERE THUNDERSTORM WATCH 149 IN EFFECT FOR THE FOLLOWING PARISHES
IN LOUISIANA...BEAUREGARD...VERNON...RAPIDES...JEFFERSON DAVIS...
CAMERON...AND CALCASIEU UNTIL 11 AM.
TX...SEVERE THUNDERSTORM WATCH 149 IS IN EFFECT UNTIL 11 AM FOR
THE FOLLOWING COUNTIES IN SOUTHEAST TEXAS...JEFFERSON...ORANGE...HARDIN...
TYLER...JASPER...AND NEWTON.

SMALL CRAFT ADVISORY FOR THE COASTAL WATERS OF SOUTHEAST TEXAS AND SOUTHERN
LOUISIANA...GMZ450...GMZ455...GMZ470...AND GMZ475.
Hazardous weather outlook, Apr 11, 10:45 AM CDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1045 AM CDT MON APR 11 2005

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
121100-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-EVANGELINE-
HARDIN-IBERIA-JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ST. MARTIN-NEWTON-ORANGE-RAPIDES-ST. LANDRY-ST. MARY-TYLER-
UPPER ST. MARTIN-VERMILION-VERNON-
INCLUDING THE CITIES OF...WOODVILLE...PORT ARTHUR...ORANGE...
NEWTON...KOUNTZE...JASPER...BEAUMONT...OBERLIN...ABBEVILLE...
VILLE PLATTE...OPELOUSAS...NEW IBERIA...MORGAN CITY...MARKSVILLE...
LEESVILLE...LAKE CHARLES...LAFAYETTE...JENNINGS...DERIDDER...
CROWLEY...CAMERON AND ALEXANDRIA

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...SOUTHWEST
AND SOUTH CENTRAL LOUISIANA...AND THE ADJACENT COASTAL WATERS.

TORNADO WATCH 150 UNTIL 7 PM FOR SOUTHEAST TEXAS AND PORTIONS OF
SOUTHWEST LOUISIANA. THIS INCLUDES THE TEXAS COUNTIES OF
HARDIN...JASPER...JEFFERSON...NEWTON...ORANGE...AND TYLER.
IN LOUISIANA...THIS INCLUDES THE PARISHES OF CAMERON...CALCASIEU...
BEAUREGARD...VERNON...JEFF DAVIS...ACADIA...RAPIDES...AND SAINT
LANDRY.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS POSSIBLE TODAY AHEAD OF A COLD FRONT
THAT WILL MOVE THROUGH THE REGION TONIGHT. THE MAIN THREAT FOR
SEVERE WEATHER WILL BE FROM LARGE HAIL AND WINDS. IN ADDITION STORMS
WILL TRAIN ACROSS THE REGION AND THIS WILL PRODUCE LOCALLY VERY
HEAVY RAINFALL OF THREE TO FOUR INCHES IN SOME LOCATIONS.

SMALL CRAFT ADVISORY FOR THE COASTAL WATERS OF SOUTHEAST TEXAS AND
SOUTHERN LOUISIANA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

MILD WEATHER TO HOLD INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY
BE NEEDED TODAY.

K. KUYPER/ERICKSON

In the hours before

Special weather statement, Apr 11, 8:13 AM CDT, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
813 AM CDT MON APR 11 2005

LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-112300-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-EVANGELINE-
HARDIN-IBERIA-JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ST. MARTIN-NEWTON-ORANGE-RAPIDES-ST. LANDRY-ST. MARY-TYLER-
UPPER ST. MARTIN-VERMILION-VERNON-
INCLUDING THE CITIES OF...WOODVILLE...PORT ARTHUR...ORANGE...
NEWTON...KOUNTZE...JASPER...BEAUMONT...STEPHENSVILLE...OBERLIN...
ABBEVILLE...VILLE PLATTE...OPELOUSAS...NEW IBERIA...MORGAN CITY...
MARKSVILLE...LEESVILLE...LAKE CHARLES...LAFAYETTE...JENNINGS...
DERIDDER...CROWLEY...CAMERON AND ALEXANDRIA

...SEVERE THUNDERSTORMS AND POSSIBLE TORNADOES TODAY...

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS INCLUDING POSSIBLE
TORNADOES TODAY AS A PACIFIC COLD FRONT MOVES INTO A VERY MOIST
AND UNSTABLE AIRMASS. THE BEST CHANCES FOR THIS RISK WILL BE IN
CENTRAL LOUISIANA WHERE A WARM FRONT WILL LIFT TO THE NORTH.
ADDITIONAL DAYTIME HEATING COULD ALLOW SEVERE THUNDERSTORMS TO
DEVELOP ROTATION.

MONITOR YOUR MEDIA OUTLETS FOR UPDATES ON THIS POTENTIALLY HAZARDOUS
WEATHER.
Special weather statement, Apr 11, 8:33 AM CDT, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
833 AM CDT MON APR 11 2005

LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-112300-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-EVANGELINE-
HARDIN-IBERIA-JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ST. MARTIN-NEWTON-ORANGE-RAPIDES-ST. LANDRY-ST. MARY-TYLER-
UPPER ST. MARTIN-VERMILION-VERNON-
INCLUDING THE CITIES OF...WOODVILLE...PORT ARTHUR...ORANGE...
NEWTON...KOUNTZE...JASPER...BEAUMONT...STEPHENSVILLE...OBERLIN...
ABBEVILLE...VILLE PLATTE...OPELOUSAS...NEW IBERIA...MORGAN CITY...
MARKSVILLE...LEESVILLE...LAKE CHARLES...LAFAYETTE...JENNINGS...
DERIDDER...CROWLEY...CAMERON AND ALEXANDRIA

...SEVERE THUNDERSTORMS AND POSSIBLE TORNADOES TODAY...

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS INCLUDING POSSIBLE
TORNADOES TODAY AS A PACIFIC COLD FRONT MOVES INTO A VERY MOIST
AND UNSTABLE AIRMASS. THE BEST CHANCES FOR THIS RISK WILL BE IN
CENTRAL LOUISIANA WHERE A WARM FRONT WILL LIFT TO THE NORTH.
ADDITIONAL DAYTIME HEATING COULD ALLOW SEVERE THUNDERSTORMS TO
DEVELOP ROTATION. HEAVY RAINFALL WITH LOCAL FLOODING IS ALSO A
POSSIBILITY TODAY.

MONITOR YOUR MEDIA OUTLETS FOR UPDATES ON THIS POTENTIALLY HAZARDOUS
WEATHER.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 11:25 AM CDTSevere Thunderstorm WarningLCHHardin, Jasper35 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.